Alert archive / South Carolina / Special Weather Statements in 2019
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Jul 18, 2019, 4:21 PM EDT for Clarendon County, South Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2019, 4:21 PM EDT (20:21 UTC)
- Expired
- Jul 18, 2019, 4:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Columbia, SC
County Clarendon County, SC
The radar
The Columbia radar (KCAE), 106 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.4 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -201 J/kg
- Mixed-layer LCL
- 1535 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
172
WWUS82 KCAE 182021
SPSCAE
Special Weather Statement
National Weather Service Columbia SC
421 PM EDT Thu Jul 18 2019
SCZ029-031-038-182045-
Clarendon SC-Sumter SC-Lee SC-
421 PM EDT Thu Jul 18 2019
...Strong Thunderstorms Will Impact Portions of northeastern
Clarendon...east central Sumter and southeastern Lee Counties Until
445 PM EDT....
At 421 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Woods Bay State Park, or 14 miles northwest
of Lake City, moving southeast at 25 mph.
HAZARD...gusty winds 40 to 50 mph and excessive cloud to ground
lightning.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of this storm include...
Woods Bay State Park, Turbeville, Shiloh and Gable.
Move indoors immediately. Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.
This includes Interstate 95 between mile markers 131 and 146.
LAT...LON 3382 7992 3381 7995 3377 7999 3374 7998
3371 7999 3393 8023 3407 8003 3404 7999
3401 7991 3399 7989 3395 7998 3388 7994
3388 7988
TIME...MOT...LOC 2021Z 297DEG 21KT 3399 7997
$$
LCVWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jul 18, 1:06 PM EDT, 3 hours 15 minutes earlier.
Area forecast discussion, Jul 18, 1:06 PM EDT, 3 hours 15 minutes before
Area Forecast Discussion National Weather Service Columbia SC 106 PM EDT Thu Jul 18 2019 .SYNOPSIS... An upper and surface trough will move into the region today and provide better chances of scattered afternoon and evening thunderstorms today and Friday. A surface trough will continue to support scattered afternoon thunderstorms through the weekend. An upper-level trough will dig into the eastern US early next week with a frontal boundary entering the region mid-week. && .NEAR TERM /THROUGH TONIGHT/... Upper level trough over the Carolinas this afternoon and overnight as ridge has shifted slightly south of the area. With strong insolation, relatively steep low to mid level lapse rates resulting in moderate instability and perhaps strong late in the afternoon. SB CAPE around 2500 J/kg. Some mid level dry air noted on soundings and relatively high LFC with inverted V suggest some potential for strong gusty winds. So can't rule out an isolated severe pulse storm. With the potential for short wave energy, enhanced lift may result in stronger potential for convection. The latest high resolution models develop convection in the Piedmont and move southeast across the Midlands (likely scattered) and possibly increase toward the coastal plain. Precipitable water near 1.89 inches so some heavy rain possible but storm movement should limit amounts. Max temps in the mid to upper 90s with heat index around 107 degrees. Muggy tonight with lows in the mid 70s. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... Temperatures will again be in the mid to upper 90s with maximum Heat Index values from 100 to around 105. Expect scattered thunderstorms each afternoon and evening. An upper ridge will be centered north of the forecast area Friday with a weak inverted trough to our south. At the surface, a lee-side trough will provide convergence for convective development. PWAT values will remain high as abundant moisture resides over the region with values around 2 inches. All these factors support scattered thunderstorm development and a high chance (40%-50%) of rain. Rain chances are not as high on Saturday as the upper trough flattens out with little vorticity advection into the region. Severe weather potential each day is low given the tall, skinny CAPE profiles and little dry air aloft to promote strong downdrafts. With less convective coverage Saturday it may be a slightly warmer than Friday with fewer thunderstorms to disturb diurnal heating. Overnight lows will continue to be warmer than normal with values in the mid 70s each night. && .LONG TERM /SUNDAY THROUGH THURSDAY/... Late this weekend into early next week, an upper ridge prevails over the forecast area with PWAT water values dropping to around 1.5-1.8 inches. The presence of a lee-side surface trough will continue to promote scattered diurnal convection. Midweek, a deep upper level trough is forecast to dig into the eastern US. This will push a cold front into the Southeast before stalling near the forecast area. This will support cooler daytime temperatures and higher rainfall chances. The highest convective activity will depend on the location and timing of the front which will be better known over the next several days. At this time, rainfall appears likely on Tuesday and Wednesday for at least portions of the area. The ECMWF has leaned closer to the GFS towards the end of the extended, keeping the stalled upper level trough over the eastern US for a longer period of time. High temperatures will remain above normal Sunday and Monday with highs in the mid 90s but then fall to near normal with increased clouds and precipitation on Tuesday and Wednesday with highs in the mid to upper 80s. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... Upper and surface trough, diurnal heating, and sufficient atmospheric moisture expected to result in increased convective coverage this afternoon/evening. High resolution models suggest scattered coverage. Isolated severe pulse storm possible. Satellite showing cumulus developing northwest of CAE at 16z with thunderstorms in north GA moving southeast. Will add tempo groups to terminals 20-24z. Convection will diminish mid to late evening with mainly mid level ceilings overnight although there could be some stratus late. MVFR fog possible at fog prone sites AGS/OGB. EXTENDED AVIATION OUTLOOK...Scattered afternoon/evening thunderstorms and some potential for late night/early morning stratus/fog through the period. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jul 18, 4:09 AM EDT, 12 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 409 AM EDT Thu Jul 18 2019 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116- 190815- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- Northern Lancaster-Southern Lancaster- 409 AM EDT Thu Jul 18 2019 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Very warm temperatures combined with low level moisture will result in heat indices well over 100 degrees and as high as 107 degrees. Isolated severe thunderstorms are also possible this afternoon and evening as an upper disturbance moves into the region. Damaging wind gusts will be the primary threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heat indices over 100 degrees will continue through the weekend. Isolated severe thunderstorms will also be possible on Friday with moderate instability and the upper disturbance over the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 18, 4:09 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
409 PM EDT THU JUL 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM TSTM WND DMG 3 S LITTLE MOUNTAIN 34.15N 81.42W
07/18/2019 LEXINGTON SC LAW ENFORCEMENT
SCHP REPORTED TREE IN ROADWAY ST. PETERS
CHURCH ROAD AT STEVENS CREEK ROAD.
&&
DALocal storm report, Jul 18, 4:13 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
413 PM EDT THU JUL 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND DMG 2 NW PROSPERITY 34.24N 81.56W
07/18/2019 NEWBERRY SC LAW ENFORCEMENT
RAILROAD CROSSING ARMS DAMAGED AT COLONY
CHURCH RD IN THE TOWN OF PROSPERITY IN
NEWBERRY COUNTY. TIME ESTIMATED BY RADAR.
&&
JDLocal storm report, Jul 18, 4:15 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
415 PM EDT THU JUL 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND DMG 1 S NEWBERRY 34.27N 81.61W
07/18/2019 NEWBERRY SC LAW ENFORCEMENT
TREE DOWN ON GRACE ST IN THE TOWN OF
PROSPERITY IN NEWBERRY COUNTY. TIME
ESTIMATED BY RADAR.
&&
JDLocal storm report, Jul 18, 4:17 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
417 PM EDT THU JUL 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND DMG 2 NW PROSPERITY 34.23N 81.55W
07/18/2019 NEWBERRY SC LAW ENFORCEMENT
TREE DOWN ON HIGHWAY 76 IN FRONT OF
MCKECHNIE VEHICLE COMPONENTS IN THE TOWN OF
PROSPERITY IN NEWBERRY COUNTY. TIME
ESTIMATED BY RADAR.
&&
JDLocal storm report, Jul 18, 4:21 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
421 PM EDT THU JUL 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND DMG 1 W PROSPERITY 34.21N 81.54W
07/18/2019 NEWBERRY SC PUBLIC
TREE DOWN ALONG WITH MULTIPLE POWER LINES
DOWN ON BROWN ST IN THE TOWN OF PROSPERITY
IN NEWBERRY COUNTY. TIME ESTIMATED BY RADAR.
&&
JDSpecial weather statement, Jul 18, 4:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
421 PM EDT Thu Jul 18 2019
SCZ029-031-038-182045-
Clarendon SC-Sumter SC-Lee SC-
421 PM EDT Thu Jul 18 2019
...Strong Thunderstorms Will Impact Portions of northeastern
Clarendon...east central Sumter and southeastern Lee Counties Until
445 PM EDT....
At 421 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Woods Bay State Park, or 14 miles northwest
of Lake City, moving southeast at 25 mph.
HAZARD...gusty winds 40 to 50 mph and excessive cloud to ground
lightning.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of this storm include...
Woods Bay State Park, Turbeville, Shiloh and Gable.
Move indoors immediately. Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.
This includes Interstate 95 between mile markers 131 and 146.
LAT...LON 3382 7992 3381 7995 3377 7999 3374 7998
3371 7999 3393 8023 3407 8003 3404 7999
3401 7991 3399 7989 3395 7998 3388 7994
3388 7988
TIME...MOT...LOC 2021Z 297DEG 21KT 3399 7997
LCVThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 3:15 PM EDT | Special Weather Statement | CAE | McCormick | 60 min |
| Jul 18, 3:22 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 38 min |
| Jul 18, 3:27 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Lexington, Newberry, Richland, Saluda | 33 min |
| Jul 18, 3:37 PM EDT | Special Weather Statement | CAE | Richland | 23 min |
| Jul 18, 3:49 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lancaster | 41 min |
| Jul 18, 3:50 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lancaster | 40 min |
| Jul 18, 3:53 PM EDT | Special Weather Statement | CAE | Calhoun | 52 min |
| Jul 18, 3:59 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Lexington, Newberry, Richland, Saluda | 31 min |
| Jul 18, 4:02 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, McCormick, Saluda | 43 min |
| Jul 18, 4:04 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Lexington, Orangeburg, Richland, Sumter | 41 min |
| Jul 18, 4:08 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 52 min |
| Jul 18, 4:26 PM EDT | Special Weather Statement | CAE | Aiken | 49 min |
| Jul 18, 4:36 PM EDT | Special Weather Statement | CAE | Kershaw | 24 min |
| Jul 18, 5:00 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, Lexington, Saluda | 30 min |
| Jul 18, 5:03 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Richland | 42 min |
| Jul 18, 5:08 PM EDT | Special Weather Statement | CAE | Calhoun | 37 min |
| Jul 18, 5:12 PM EDT | Severe Thunderstorm Warning | CAE | Lexington, Newberry, Saluda | 33 min |
| Jul 18, 5:15 PM EDT | Special Weather Statement | CAE | Calhoun | 30 min |
| Jul 18, 5:41 PM EDT | Special Weather Statement | CAE | Orangeburg | 34 min |
| Jul 18, 5:46 PM EDT | Special Weather Statement | CAE | Barnwell | 29 min |
| Jul 18, 5:48 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Orangeburg | 42 min |
| Jul 18, 5:50 PM EDT | Special Weather Statement | CAE | Clarendon | 25 min |
| Jul 18, 5:58 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Orangeburg, Sumter | 47 min |
| Jul 18, 6:18 PM EDT | Special Weather Statement | CAE | Bamberg | 42 min |
| Jul 18, 6:25 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Orangeburg | 50 min |
| Jul 18, 6:28 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon | 32 min |
| Jul 18, 6:35 PM EDT | Special Weather Statement | CAE | Clarendon | 25 min |
| Jul 18, 6:37 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Orangeburg | 38 min |
| Jul 18, 7:13 PM EDT | Special Weather Statement | CAE | Jenkins | 32 min |
Nearby
Special Weather Statements in South Carolina, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.